Many people use medications to manage our health and treat a variety of illnesses. Some may have no reaction after taking a drug while others have. Those people who develop a rash or have trouble breathing may have a drug allergy. So, what is it?
A drug allergy is an abnormal reaction of your immune system when taking a certain medication. Any medication — over-the-counter and other prescriptions— is capable of inducing a drug allergy. People who are allergic to certain medications may experience different symptoms regardless of whether the medicine comes in liquid, pill or injectable form. A person can have a reaction after taking a drug for the first time while others may not. It actually differs from person to person. In addition, a person can develop a drug allergy at any time. Even if you’ve taken a drug for years and had no drug allergies, it is possible that a drug can trigger a reaction in the future.
You have to remember that a drug allergy is different from a drug side effect. Sometimes, taking medication has a bad side effect. This is normal and cannot be avoided. It can be anything like an upset stomach and headache or on a much a serious problem, damage to your heart. In drug allergy, your immune system is the one to blame. Your immune system mistakes a certain drug as harmful and this causes an allergic reaction. Consult an allergist should you want to know more.
As mentioned earlier, an allergic reaction occurs when your immune system mistakenly identifies a certain drug as dangerous and harmful. Once this happens, it develops antibodies specific to that drug. These antibodies will attack the substance. This activity will release chemicals that will cause the signs and symptoms associated with an allergic reaction.
The most common drug that causes an allergic reaction is penicillin, which is one of the most widely used antibiotics in the world. Up to 10% of people report being allergic to this drug. Aside from penicillin, there are other medications that can cause allergic reactions. Some of these include:
When people with drug allergy take a certain medication, signs, and symptoms will then slowly manifest. These symptoms can start right away or weeks later. There are cases when the symptoms will kick in within minutes, sometimes even seconds, of taking a drug.
If you feel like your airways and throat are tightening or you feel dizzy and nauseous, you might be experiencing anaphylaxis. It is a rare, life-threatening reaction that causes widespread dysfunction of body systems. When this happens, you might need emergency treatment so immediately contact your doctor or allergist.
Like many other allergies, the basic drug allergy treatment is avoidance. If you already know that you are allergic to a certain drug, then stay away from it. Make sure that your medical records clearly identified that you have a drug allergy. If possible, indicate what medication you are allergic to. Also, inform your healthcare providers such as your dentist or any other medical specialist about your drug allergy as to not give you treatments that would require you to be exposed to that drug. You can also wear a drug allergy bracelet. This can greatly help when emergency treatment is needed.